Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 84, NWS Mobile, AL

April 13, 2021

NWS Mobile, AL issued this special marine warning at Apr 13, 2021, 5:39 PM CDT. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2021, 5:39 PM CDT (22:39 UTC)
Expired
Apr 13, 2021, 7:00 PM CDT
In force
81 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Mobile radar (KMOB), 25 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WHUS54 KMOB 132239
SMWMOB
GMZ630-631-140000-
/O.NEW.KMOB.MA.W.0084.210413T2239Z-210414T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
539 PM CDT Tue Apr 13 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  North Mobile Bay...
  South Mobile Bay...

* Until 700 PM CDT.

* At 536 PM CDT, High winds of 40 knots or greater were located on 
  the back edge of a complex of showers and thunderstorms moving 
  into northern Mobile county. The strong winds were located 16 nm 
  northwest of Pinto Island, or 16 nm northwest of Battleship Park, 
  moving east at 25 knots.

  HAZARD...Wind gusts to 40 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Gaillard Island, Pinto Island, Weeks Bay, East Fowl River Bridge,
  Middle Bay Light, Mouth Of Mobile River and Battleship Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as strong winds and high waves are
expected.

&&

LAT...LON 3048 8794 3039 8778 3038 8781 3044 8812
      3066 8804 3066 8803 3079 8808 3082 8800
      3094 8797 3094 8795 3069 8804 3067 8802
      3080 8796 3070 8799 3075 8793
TIME...MOT...LOC 2236Z 290DEG 26KT 3089 8822 

HAIL...0.00IN
WIND...40KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 13, 3:57 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 13, 3:57 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
357 PM CDT Tue Apr 13 2021

.NEAR TERM UPDATE /Now Through Wednesday/...A zonal upper flow
continues across the region today with surface ridging continuing to
move east of the area. Clouds have increased across the area from a
decaying complex of showers and thunderstorms to our west. Some
light rain from this may make into western portions of the area this
afternoon. This complex will continue to track southeast into the
Gulf and dissipate, however the clouds will likely linger across
much of the area this afternoon. Another complex of of showers and
storms will develop to our west tonight ahead of an approaching cold
front and overspread the region from the west through the morning
and into the afternoon hours. This is forecast to bring a quick
hitting 1-3" of rainfall in a short period of time. Due to the
already saturated ground conditions from previous heavy rains and
the potential of thunderstorms to "train" over the same areas, flash
flooding is a possibility. A Flash Flood Watch remains in effect
starting tonight for portions of southeast MS and SW AL.

Cloud cover and ongoing precip will hamper daytime instability, but
there may be enough deep layer shear and instability to support
storm organization on an isolated basis. For this reason, portions
of southeast MS and far SW Alabama are in a Marginal Risk for severe
thunderstorms on Wednesday. Locally damaging gusts and perhaps some
hail are possible Wednesday morning into the afternoon/early evening.

Lows tonight will range from the upper 50s and low 60s inland to mid
60s along the coast. Highs on Wednesday will be in the low to mid
70s northwest of I-65 to upper 70s and low 80s east of the
interstate. /13

&&

.SHORT TERM /Wednesday night Through Friday night/...Zonal flow
persists over the region Wednesday night through Friday night. A
weak mid to upper level shortwave trough shifts east across the
gulf coast states overnight Wednesday into Thursday evening. At
the surface, a weak cold front gradually shifts southeast into the
area Thursday into Thursday night. In the wake of this, transient
high pressure pushes across the southeastern U.S. as another area
of low pressure develops over western Texas.

Our first bout of rainfall should be coming to an end during the
evening into overnight hours Wednesday, followed by another round
of rain and thunderstorms during the morning into early afternoon
hours Thursday. These two rounds may be accompanied by heavy
rainfall, and may pose a threat for localized flash flooding of
prone low lying and urban areas. This is particularly the case
over southwestern Alabama into southeastern Mississippi where a
flash flood watch is in effect through Thursday morning. There
will be a break in the rainfall on Thursday night before rain
chances begin to ramp up once again Friday with the aforementioned
front stalled across our area. Forecast models differ on placement
of the stalled front, and this will serve as a focus for better
rainfall chances.

Forecast temperatures are a bit uncertain during the period,
particularly later in the period into Friday. Lows Wednesday night
will be in the upper 50's to lower 60's for most locations, with
some middle 60's across coastal counties of AL/FL. Highs Thursday
warm into the lower 70's for most areas. Temperatures begin to
fall Thursday night into the upper 40's inland to lower to middle
50's elsewhere. Fridays high will contingent on cloud cover and
frontal placement, with the possibility of some spots only making
it into the lower to middle 60's inland, and upper 60's to lower
70's closer to the coast. If the front stalls offshore, these
highs may end up being several degrees too warm. MM/25

&&

.EXTENDED TERM /Saturday Through Tuesday/... Zonal flow aloft
gradually shifts over to southwesterly flow aloft by Monday as a
central Plains upper level trough digs into the southern Plains by
Tuesday. At the surface, another cold front is progged to move
across the region Saturday night into Sunday morning, with high
pressure dominating the central Plains states through Sunday. In
regards to the aforementioned trough, surface cyclogenesis may be
possible across the northern Gulf of Mexico Monday night. The
surface low would then likely track northeast up the eastern coast
of the U.S. Monday into Tuesday. Several chances for rain exists,
with the first being Saturday into Saturday evening as a mid-level
shortwave tracks across the central Plains into the Ohio Valley.
This will serve to generate scattered showers across the area.
Once this system has passed, our next rain maker will be from the
developing low offshore Sunday into Monday. Given timing
differences on this in the models have opted to maintain chance
PoPs in the grids Monday into Tuesday, although these could be
adjusted upwards with time. Temperatures Saturday recover some,
with temperatures climbing into the lower to middle 70's.
Temperatures fall Saturday night into the lower to middle 50's for
most locations, upper 50's across the FL panhandle. Temperatures
Sunday, Monday, and Tuesday should top out in the lower 70's for
most locations, with lows Sunday night and Monday night featuring
upper 40's over interior southeastern MS and southwestern AL and
lower to middle 50's elsewhere. MM/25

&&

.MARINE...Southerly flow continues through tomorrow ahead of an
approaching cold front. Offshore flow is expected to return late
Wednesday night into Thursday following the passage of a cold front.
Little change in seas is expected through this week, except near
thunderstorms from late tonight through Thursday. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from late tonight through Thursday morning for
     ALZ261>266.

FL...None.
MS...Flash Flood Watch from late tonight through Thursday morning for
     MSZ078-079.

GM...Flash Flood Watch from late tonight through Thursday morning for
     GMZ633.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Apr 13, 4:37 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
437 PM CDT Tue Apr 13 2021

ALZ052-053-261>264-MSZ075-076-078-079-132215-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Washington AL-
Mobile Central AL-Mobile Inland AL-Stone MS-Perry MS-Greene MS-
George MS-
437 PM CDT Tue Apr 13 2021

...STRONG AND GUSTY WINDS ASSOCIATED WITH A SMALL COMPLEX OF SHOWERS
AND THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
MOBILE...NORTHWESTERN BALDWIN...SOUTHERN WASHINGTON...SOUTH CENTRAL
CLARKE...GEORGE...PERRY...GREENE AND STONE COUNTIES UNTIL 515 PM
CDT...

At 432 PM CDT, showers and a few thunderstorms were located from
near Wiggins to near Lucedale and Leakesville, to near Mobile,
Citronelle and Mount Vernon, and south of Jackson, Alabama, moving
southeast at 25 mph.

We have received reports of strong and gusty winds around 40 mph
near Leakesville on the back edge of this complex of showers.

Wind gusts of 40 to 50 mph will be possible across portions of
Perry, Greene, Stone, George, Mobile, Washington, northern Baldwin,
and southern Clarke counties with these showers.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Bay Minette, Chickasaw, Satsuma, Wiggins, Citronelle, Lucedale,
Creola, Leakesville, Chunchula, Stockton, Wagarville, Perkinston,
McHenry, Gulfcrest and Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

LAT...LON 3091 8934 3091 8914 3124 8915 3137 8886
      3147 8769 3133 8779 3126 8767 3083 8770
      3068 8798 3074 8803 3067 8802 3067 8803
      3068 8803 3075 8804 3063 8805 3047 8837
      3048 8837 3074 8841 3065 8934
TIME...MOT...LOC 2132Z 300DEG 22KT 3097 8859

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:43 AM CDTFlash Flood WatchMOBBaldwin, Mobile55 hr
Apr 13, 4:37 PM CDTSpecial Weather StatementMOBMobile, Washington38 min
Apr 13, 4:57 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington63 min
Apr 13, 5:18 PM CDTSevere Thunderstorm WarningMOBMobile57 min
Apr 13, 6:09 PM CDTHigh Wind WarningMOBBaldwin, Escambia, Mobile3 hr
Apr 13, 6:50 PM CDTGale WarningMOB3 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.